Virginia, 2018Hail and Damaging Winds in Virginia, August 13, 2018
August 13, 2018 · NWS RNK · 13 events in 6 counties and zones
A closed upper level low helped to trigger scattered severe thunderstorms during the afternoon. These storms blew down a number of trees and produced hail up to the size of quarters.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A closed upper level low helped to trigger scattered severe thunderstorms during the afternoon. These storms blew down a number of trees and produced hail up to the size of quarters.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 13, 1:34 PM EST, 21 minutes earlier.
Area forecast discussion, Aug 13, 1:34 PM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
234 PM EDT Mon Aug 13 2018
.SYNOPSIS...
Low pressure off the Mid-atlantic coast will drift northeast through
Tuesday with a nearly stationary front across the eastern
Carolinas, keeping a chance for showers and thunderstorms over
the Appalachians and central mid Atlantic region through
Tuesday. High pressure will then build in from the west with
generally fair weather for Wednesday, before a warm front brings
showers and thunderstorms back to the forecast on Thursday.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 215 PM EDT Monday...
Convection is starting to pop early this afternoon as cool pool
associated with upper low is aiding in destabilization. Expect
some storms to be strong with a few producing large hail and
damaging winds mainly in Virginia along and east of I81 and
east of I77. Some storms will also have heavy downpours and may
produce some localized flooding, but the main threat for
excessive rainfall will reside further off to our northeast.
Convection will move east and taper off this evening, allowing
for fog and stratus to develop once again overnight. Do not have
enough confidence on areal coverage of fog outside of valley
locations to issue a dense fog advisory but expect some
visibilities below one mile by daybreak.
Any fog/stratus will burn off Tuesday morning and allow for
some self destructive sunshine. While the upper low will slowly
be pulling off to the northeast, it will still have enough
influence over the Appalachians and central mid Atlantic region
to aid convective development Tuesday afternoon. Expect coverage
to be of the scattered/widely scattered variety and a bit less
vigorous than the past couple of days.
Lows tonight will be on the chilly side with low/mid 60s east
of the Blue Ridge and mid 50s/around 60 to the west, with cooler
readings in the valleys. Highs Tuesday will be near seasonal
norms with mid 80s in the east and mid 70s/around 80 to the
west.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 445 AM EDT Monday...
The closed 576dm upper low that brought the rain and severe
thunderstorms to the area yesterday, will continue to drift
northeast away from the region Tuesday. However, it will remain
close enough to still have a notable influence on the weather
across our region as we remain under the periphery cyclonic
circulation and subject to any PVA spokes tracking through the
west/south side of the upper low. While it appears any organized
convection would remain to our north and east, there is still
good diurnal potential for scattered showers and thunderstorms,
especially across the mountains in association with the added
impetus of differiental diurnal heating. There will be a notable
diurnal swing to the precipitation chances, peaking in the mid
to late afternoon and basically diminishing to near zero at
night.
This upper low will continue to drift further away from the CWA
Wed-Thu in advance of a more progressive trough drifting
eastward from the Midwest. In between, a short wave ridge will
drift across the Mid-Atlantic. This will allow for a minimum in
diurnal convection, but given the continued moist/warm/unstable
air mass, would still expect widely scattered to scattered
diurnally driven convection. Have gone above MOS guidance pops,
as both MET and MAV MOS seem low given the available moisture
and overall cyclonic flow, at least through much of Wed.
Little change expected in temperatures through the period as the
warm humid air mass remains across the area. Dewpoints, which
dropped a tad across northern/western areas Monday, will creep
back up toward 70 by Wednesday. Lows in the lower to mid 60s
Mon-Tue will drift back toward the 65-70 range by midweek. High
temperatures will remain near to just slightly below normals in
the 80-85 range most areas, except 70s mountains.
/Forecast Confidence Levels/
Temperatures - High
Precipitation Chances - Moderate,
Winds - Moderate,
Thunderstorm Threat - Moderate.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 500 AM EDT Monday...
Yet another upper trough will drift into the region from the
Midwest/Ohio Valley by Friday. Deep moisture is expected to
return with PWATS creeping back into the 1.5 to 2.0 range once
again. This trough will move very slowly through the region over
the weekend as yet another upper trough lifts out of the
southern/central plains early next week. The tropical air mass
resident over the southern plains at this time will eventually
lift northeast into the eastern half of the U.S. by the weekend
in association with the trough. This very moist air mass will
be back in our region by Thu/Fri and as a result could renew the
threat of flooding rainfall with expected showers and
thunderstorms into the weekend. A brief short wave ridge will be
wedged between the two late week and weekend troughs, so a
minimum of convection Sunday may be possible, with convection
briefly more widely scattered.
No appreciable change in air mass, other than the noted
humidity and moisture levels changes, will result in little to
no change in day-to-day temperatures. Look for highs in the 80s
east to the mid and upper 70s western mountains. Overnight lows
will remain above normal in the mid 60s west to the lower 70s
east.
/Forecast Confidence Levels/
Temperatures - Moderate to High,
Precipitation Chances - Moderate,
Winds - Moderate,
Thunderstorm Threat - Moderate to High.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 215 PM EDT Monday...
Cool pool aloft will aid in destabilization and yield scattered
thunderstorms across the region into this evening. Will go with
VCTS all sites and use short term amendments when storms become
imminent at an airfield.
After convection tapers off this evening, expect a brief period
of VFR before fog/stratus develop in a manner similar to last
night. This should yield IFR/LIFR conditions due to cig and/or
vis at all TAF sites late tonight before burning off Tuesday
morning. VFR conditions are then expected for the latter portion
of the valid period before widely scattered showers/storms
develop later Tuesday afternoon.
Winds will generally be light, with higher gusts near
thunderstorms.
Extended Discussion...
Model solutions are fair agreement that cut off upper level low
will move northeast through Wednesday. This will bring drier
weather and a better chance of VFR conditions into midweek. The
next cold front and chance of widespread showers and
thunderstorms with the associated MVFR conditions arrives on
Friday.
&&
.EQUIPMENT...
As of 215 PM EDT Monday...
Still awaiting parts delivery to begin repair of the KFCX WSR-
88D power supply.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...MBS
NEAR TERM...MBS
SHORT TERM...RAB
LONG TERM...RAB/SK
AVIATION...MBS/AMS
EQUIPMENT...MBS
Hazardous weather outlook, Aug 13, 1:45 PM EST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
245 PM EDT Mon Aug 13 2018
NCZ001>006-018>020-VAZ007-009>013-015-016-019-020-WVZ042>044-507-508-
140900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Grayson-Carroll-
Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
245 PM EDT Mon Aug 13 2018
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Dense fog will develop toward daybreak with visibility below one
mile at times.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ014-017-018-022>024-032>035-043>047-058-059-140900-
Montgomery-Floyd-Craig-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
245 PM EDT Mon Aug 13 2018
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
A few thunderstorms may become severe this afternoon into this
evening with large hail and damaging winds.
Dense fog will develop toward daybreak with visibility below one
mile at times.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 13, 8:13 AM EST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
913 AM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND DMG 2 SW CLIFTON FORGE CITY 37.81N 79.85W
08/12/2018 ALLEGHANY VA PUBLIC
A FEW MODERATELY LARGE TREE BRANCHES DOWNED ON THE SIDE
OF SELMA LOW MOOR ROAD. TIME RADAR ESTIMATED.
&&
LOCONTOLocal storm report, Aug 13, 8:14 AM EST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
914 AM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND DMG 2 SW CLIFTON FORGE CITY 37.81N 79.85W
08/12/2018 ALLEGHANY VA PUBLIC
A FEW MODERATELY LARGE TREE BRANCHES DOWNED ON THE SIDE
OF SELMA LOW MOOR ROAD. TIME RADAR ESTIMATED.
&&
LOCONTOLocal storm report, Aug 13, 8:28 AM EST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
928 AM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM TSTM WND DMG NNE NATURAL WELL 37.92N 79.97W
08/12/2018 ALLEGHANY VA TRAINED SPOTTER
SPOTTER WHO WORKS FOR VDOT RESPONDED YESTERDAY TO SEVERAL
TREES DOWNED ALONG ROUTE 687 FROM FALLING SPRING TO LAKE
MOOMAW.
&&
LOCONTOLocal storm report, Aug 13, 10:41 AM EST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1141 AM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM TSTM WND DMG 3 WNW WILKESBORO RESERV 36.13N 81.34W
08/12/2018 WILKES NC DEPT OF HIGHWAYS
A TREE WAS BLOWN DOWN BY THUNDERSTORM WINDS ALONG
CHAMPION MT PLEASANT ROAD.
0150 PM TSTM WND DMG 4 N NORTH WILKESBORO 36.23N 81.16W
08/12/2018 WILKES NC DEPT OF HIGHWAYS
A TREE WAS BLOWN DOWN BY THUNDERSTORM WINDS ALONG JOHN
MCGRADY ROAD.
0155 PM TSTM WND DMG 1 S NORTH WILKESBORO 36.15N 81.14W
08/12/2018 WILKES NC DEPT OF HIGHWAYS
A TREE WAS BLOWN DOWN BY THUNDERSTORM WINDS ALONG HAYS
STREET.
&&
16Special weather statement, Aug 13, 1:35 PM EST, 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
235 PM EDT MON AUG 13 2018
VAZ022-033-131930-
Franklin-Roanoke-
235 PM EDT MON AUG 13 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ROANOKE AND
CENTRAL FRANKLIN COUNTIES...
Until 330 PM EDT.
At 234 PM EDT, a strong thunderstorm was located over Boones Mill,
moving south at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Rocky Mount...
Boones Mill...
Ferrum...
Penhook...
and Burnt Chimney.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3716 8005 3721 7978 3697 7962 3689 8010
TIME...MOT...LOC 1834Z 343DEG 9KT 3709 7993
KK
Hail, Bath
- When
- August 13, 1:55 PM EST
- Where
- Bath County, 1.55 mi W of Bath Alum
- Measured
- 1 in hail
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 38.047, -79.748
Hail up to the size of quarters fell on Route 39 on the east side of Warm Springs Mountain and created hazardous driving conditions. In addition, thunderstorm winds blew down one tree along Route 39.
Thunderstorm Wind, Alleghany
- When
- August 13, 2:47 PM EST
- Where
- Alleghany County, 0.67 mi SE of Falling Spg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $600
- Reported by
- Public
- Coordinates
- 37.872, -79.973
Thunderstorm winds blew down several large tree limbs at the Cliff View Golf Club and Inn.
Hail, Franklin
- When
- August 13, 3:20 PM EST to 3:30 PM EST
- Where
- Franklin County, 2.62 mi WSW of Truevine
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.880, -79.740
Hail up to the size of quarters fell for about ten minutes five miles east of Sydnorsville.
Hail, Amherst
- When
- August 13, 3:30 PM EST
- Where
- Amherst County, 3.4 mi WNW of Woodson
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.770, -79.137
Hail up to the size of pennies fell about five miles east of Alto.
Hail, Bedford
- When
- August 13, 3:40 PM EST
- Where
- Bedford County, 1.79 mi WNW of Stewartsville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.280, -79.830
Hail up to the size of nickels fell about two miles west-northwest of Stewartsville.
Hail, Pittsylvania
- When
- August 13, 4:02 PM EST
- Where
- Pittsylvania County, 2.2 mi S of Callands
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.788, -79.574
Hail up to the size of nickels fell on Wet Sleeve Creek Road.
Hail, Bedford
- When
- August 13, 4:05 PM EST
- Where
- Bedford County, 0.79 mi NNW of Hardy
- Measured
- 1 in hail
- Reported by
- Post Office
- Coordinates
- 37.240, -79.837
Hail up to the size of quarters fell on Gravel Hill Road.
Hail, Amherst
- When
- August 13, 4:06 PM EST
- Where
- Amherst County, 1.49 mi SE of Buffalo Hill
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.602, -78.984
Hail up to the size of nickels fell on Grandmas Hill Road.
Hail, Bedford
- When
- August 13, 4:10 PM EST
- Where
- Bedford County, 1.03 mi E of Hardy
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.232, -79.811
Hail up to the size of nickels fell in the town of Hardy.
Hail, Bedford
- When
- August 13, 4:12 PM EST
- Where
- Bedford County, 2.26 mi W of Goodview
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.219, -79.761
Hail up to the size of nickels fell about four miles south-southeast of Stewartsville.
Hail, Pittsylvania
- When
- August 13, 4:13 PM EST
- Where
- Pittsylvania County, 3.74 mi NE of Swansonville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.770, -79.535
Hail up to the size of quarters fell on Strawberry Road.
Thunderstorm Wind, Bedford
- When
- August 13, 4:23 PM EST
- Where
- Bedford County, 1.77 mi SW of Goodview
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $200
- Reported by
- Public
- Coordinates
- 37.200, -79.740
Thunderstorm winds blew down two large tree branches about six miles east of Stewartsville.
Hail, Bedford
- When
- August 13, 4:42 PM EST
- Where
- Bedford County, 0.55 mi W of Bedford City
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.330, -79.540
Hail up to the size of pennies fell about one mile west-southwest of Bedford.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Pennsylvania, August 13 to 14, 2018$842,000 · 14 events
- Flash Flooding in New York, August 13, 2018$100,000 · 6 events
- Flash Flooding and Damaging Winds in Pennsylvania, August 13, 201852 kt wind · 29 events
- Flash Flood in Arizona, August 13, 2018$30,000 · 1 event
- Flash Flooding and Flooding in Kansas, August 13 to 14, 20181 injured · $5,000 · 14 events
- Flash Flood and Flood in Pennsylvania, August 13, 20181 injured · $6,000 · 1 in hail · 11 events
- Dense Fog in Virginia, August 13, 201815 events
- Flash Flooding and Flooding in Maryland, August 13, 201813 events
- Hail and Damaging Winds in Maryland, August 13, 20181 in hail · 12 events
- Hail and Damaging Winds in Virginia, August 13, 20181.5 in hail · 10 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 13, 201810 events
- Dense Fog in West Virginia, August 13, 20188 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768574, 768589, 768590, 768575, 768592, 768593, 768597, 768595, 768577, 768596, 768599, 768598, 768594.